MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC NONE; SEAL

INTUITIVE SURGICAL, INC NONE; SEAL
Model Number 470380-08
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/08/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the seal accessory involved with this complaint and completed the device evaluation.Failure analysis (fa) confirmed and replicated the reported complaint.A visual inspection was performed and the seal was found to have a broken septum seal.The broken septum seal was returned.The root cause of this failure is attributed to the user mishandling/misuse.Further investigation by engineering revealed additional information.Tests were performed with an in-house stapler seal, endo wrist stapler, and stapler sheath.The stapler with sheath in place was inserted and removed ten times, in attempt to reproduce failure.Although removal of the stapler/sleeve combination was more difficult with each insertion removal cycle, the septum would not tear.Engineering could not replicate the reported failure.The septum inner diameter that directly contacts the instruments main tube during insertion and removal did not exhibit tearing.During in-house testing with in-house seal and stapler, it was observed that during stapler removal, the bottom half of the septum had a tendency to invert as a result of high friction between the sheath and septum's inner diameter.It is possible that excessive friction between seal and instrument caused inversion of the septum, which led to a tearing of the support walls and eventual separation of the septum's lower half.
 
Event or Problem Description
It was reported that during a da vinci-assisted appendectomy surgical procedure, the customer informed the technical service engineer (tse) that the surgeon wanted to discuss a broken piece that was found.The surgeon later called into technical support and stated they were using a 12mm seal with an 8mm reducer and believed they found all the pieces, but needed to confirm if the seal was radiopaque.The surgeon would provide pictures.The field service engineer (fse) followed up with the surgeon who informed that he was able to compare the damaged seal with the new one and believed that they had all the part.The surgeon was going to perform an x-ray as a precaution.The procedure was completing as planned with no reported injury.Intuitive surgical, inc.(isi) followed up with the surgeon and obtained the following additional information: the surgeon confirmed the procedure was a robotic assisted appendectomy.It was noted that there is no training for examination of the disposable accessory; however, the staff does look at the exterior of the accessory prior to installing.The surgeon informed that the seal was installed for approximately 20 minutes prior to the issue occurring.The surgeon informed that they believed an assist was introducing a handheld instrument through the port and the edge might have been caught and through force may have ripped off the inner blue seal.It was noted that they called technical support who assisted in retrieval of the fragment by providing images of the seal.The sirgepm informed the fragment was a big piece and was removed from the patient.After, the fragment was compared to the missing piece on the seal and it matched correctly.An x-ray was performed to ensure no fragments were left in the patient.The surgeon informed that the x-ray showed there were no fragments remaining.No instrument collision or damage to the cannula was observed during the case.The patient has not returned to the hospital for any post-surgical complications.It was noted the accessory will be returning to intuitive for analysis.An image was available; however, it was not provided.The surgeon confirmed the procedure was completed robotically with no patient injury or harm.

Brand Name
NONE
Common Device Name
SEAL
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16925236
Report Number2955842-2023-13155
Device Sequence Number15183581
Product Code NAY
UDI-Device Identifier10886874112578
UDI-Public(01)10886874112578(10)N/A
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 07/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470380-08
Device Catalogue Number470380
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/27/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/08/2021
Initial Report FDA Received Date05/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/27/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age70 YR
Patient SexMale
Patient Weight88 KG